Chalk it up to Warfarin?
Sabreen Ali, Imperial College NHS Healthcare Trust
Calciphylaxis is a life-threatening disorder characterised by skin and soft tissue necrosis from the progressive calcification of cutaneous blood vessels. It is frequently seen in patients with end-stage renal disease and associated secondary or tertiary hyperparathyroidism.
A 55 year old lady with established renal failure on haemodialysis was reviewed during a weekly dialysis session. She complained of a brief history of a painful red rash over her lower legs, and was treated initially for cellulitis with intravenous antibiotics. The lesions failed to respond and grew progressively mottled and dusky, with appearances suggestive of metastatic calcification, or calciphylaxis. Despite the addition of Renagel and Cinacalcet to her medical management, blood tests revealed persistent hypercalcaemia and hyperphosphataemia. Once-daily dialysis sessions were instituted, but the lesions rapidly worsened, becoming necrotic black eschars. She was therefore admitted for an urgent parathyroidectomy.
Interestingly, a review of her background revealed commencement of warfarin anticoagulation for atrial fibrillation 4 months prior to the development of the lesions. Warfarin-induced skin necrosis (WISN) remains a major differential for calciphylaxis, and has been known to occur even several months or years post-initiation of therapy.
In this case, however, it was thought to be more likely that the addition of warfarin may have precipitated or accelerated the development of calciphylaxis, of which there are previous reports in the literature, rather than being the primary cause as WISN.
Calciphylaxis is an important dermatological manifestation of hyperparathyroidism, and early recognition with a high index of suspicion is paramount for appropriate management. Warfarin is an important trigger for calciphylaxis in these patients, and this has multidisciplinary implications for the management of co-morbid conditions.